Hail, New Castle
- When
- May 28, 5:35 PM EST
- Where
- New Castle County, 1.27 mi WSW of Coochs Bridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -75.750
Report time estimated from radar.
Severe supercellular storms developed and moved into the region from the west during the mid to late afternoon hours. Storms produced large hail, damaging wind gusts, and 2 tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Severe supercellular storms developed and moved into the region from the west during the mid to late afternoon hours. Storms produced large hail, damaging wind gusts, and 2 tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 28, 4:48 PM EST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 548 PM EDT Tue May 28 2019 .SYNOPSIS... Multiple waves of low pressure will move along a nearby frontal boundary through Thursday, bringing additional shower and thunderstorm chances. A cold front should move through from the west by Thursday night, with fair weather following for Friday. Another cold front will move through this weekend. High pressure should build in for early next week. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... 545 pm mesoscale update: Expanded tornado watch to the rest of southern NJ and Delmarva, with cells developing in Cecil County and long-lived supercells upstream. Storm in Berks County exhibiting very impressive gate-to-gate shear (nearly straddling the border with Lancaster County), prompting tornado warning issuance. Several reports of large hail in southern Berks County as well. Mesoscale environment is very impressive, with MLCAPE 2000+ J/kg and 0-1 km SRH 150-200 J/kg, with a sharp lowering of MLCAPE to the northeast. Expect a swath of severe along and just southwest of this gradient, generally from Reading to Philadelphia and southward to the Wilmington area during the next 2-3 hours. More storms firing in northeast PA require monitoring as well, with strong shear (albeit weaker instability). 330 pm mesoscale update: Warm front is draped northwest to southeast across the CWA. Low clouds, relatively cooler temperatures, scattered showers, and southeasterly winds exist to the northeast of the front, whereas the warm sector is characterized by somewhat higher cloud bases, warmer temperatures, and stronger south to southeast winds. Strong to severe storms have rapidly developed from eastern Ohio to northern Pennsylvania in proximity to a weak surface low in western New York and an attendant cold front stretching to the southwest. The environment is quite favorable for severe convection this afternoon/evening, with MLCAPE 1500+ J/kg and effective bulk shear 35-50+ kts. Splitting supercells are favored given observed/modeled soundings, which appears to be occurring with several of the initial storms in western/central Pennsylvania. The right-moving storms will ingest pronounced streamwise vorticity (0-1 km SRH in excess of 200 J/kg). Tornado potential exists, particularly with cells interacting with boundaries (including the aforementioned warm front in our CWA). Large hail is also possible, especially since a considerable amount of CAPE exists within the hail-growth layer. Main question remains the warm-frontal placement, which will generally delineate the greater severe threat through this evening. So far, the front has really struggled to move northeastward, leaving me to believe the greater threat is near and south of an Allentown to Belmar line (though the threat is certainly nonzero to the north, given very low confidence on frontal position for the next several hours). Convection-allowing models continue to favor the 21z to 04z time window for impacts in our area, with a rapid diminishing trend thereafter. Meanwhile, another significant severe weather event is possible on Wednesday... In the wake of storms this evening, the boundary layer is expected to destabilize rapidly on Wednesday in advance of another perturbation that will approach the area tomorrow afternoon. Convection is expected to develop quickly in the downstream environment. Low-level helicity is a little bit weaker tomorrow, and hi-res models are strongly suggesting the upscale growth of convection into a mesoscale convective system (i.e., less cellular convection relative to today). This would favor more of a wind- damage threat, though hail/tornadoes cannot be ruled out. A further threat is heavy rain. The 12z NAM is quite concerning, depicting 1- 2+ inches of rain in a 6-hour period in much of the central CWA. Environment is indeed favorable for training, especially if storms regenerate on the south/west portions of the developing MCS. Precipitable water will be increasing in the warm sector as well, implying rather efficient rain production (particularly given warm- cloud depths exceeding 10 kft). However, the tendency of the MCS may be to forward propagate given the fast westerly midlevel flow, so the threat of excessive rainfall may be rather localized. Not enough confidence for a flash flood watch at this point, especially given the varying model guidance in QPF placement. Speaking of, another issue will be where the warm sector sets up (again). The NAM/GFS suggest at least some southward displacement relative to today, and the SPC enhanced risk of severe weather currently out for Wednesday follows suit. However, exact positioning will be strongly dependent on what transpires tonight. Per coordination with OKX, think that the models may be too aggressive in the northward push of the warm sector (particularly given the low- amplitude nature of the associated perturbation). As such, have the enhanced wording for severe storms generally from Berks to Burlington Counties southward tomorrow. However, the heavy rain threat exists farther north given elevated ascent to the north of the baroclinic zone. Timing looks to be late afternoon and evening again, so PoPs generally ramp up after 18z. Bottom line is that another significant convective event should be expected Wednesday afternoon/evening, with details becoming clearer once tonight's event concludes. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... An unsettle pattern continues for much of the upcoming week into the weekend, with several rounds of showers and thunderstorms, although there will be some quiet periods in between. Quiet weather returns early next week. A frontal boundary will remain stalled near the area from Wednesday night, through Thursday, before a cold front sweeps across the area on Thursday night. A couple of waves of low pressure will be moving along the stalled out boundary Wednesday night, then later Thursday. The low later Thursday into Thursday evening is expected to bring a cold front across the area. Several short waves/vorticity impulses aloft move across the area within the westerly flow aloft, which will keep a chance of showers and thunderstorms in the forecast through this period, although it will not rain the entire time. The higher probabilities will be tied to the passages of the short waves with Wednesday evening and Thursday afternoon/evening being the most likely periods. Any convection from Wednesday afternoon will continue into the evening, but begin to dissipate as daytime instability wanes and the short wave moves to our east. Still, a period of heavier rainfall is possible with PW values around 1.5-2.0 inches. This heavy rain potential continues again with the showers/thunderstorms on Thursday afternoon/evening as PW values increase again toward 1.5-2.0 inches again. Winds may get a little gusty Thursday night behind the cold front as some stronger winds may mix down to the surface behind the front. Dry weather is forecast to return for Friday into Friday night as high pressure briefly builds across the northeast and into our area. Winds may be gusty early Friday until the pressure gradient weakens. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As we head into the weekend and early next week, the upper air pattern over the CONUS becomes dramatically different than what we have seen the past couple of weeks. A closed H5 low looks to park itself over Ontario, held in place and pushed slowly southward by blocking over Greenland. This will lead to troughing over the East, a big change from the Southeast ridge which had become a fixture of our pattern. This is a pattern that favors cooler air, and we should see that manifest by late in the weekend and early next week. In terms of precipitation, we will have to watch a couple of shortwaves rotating around the upper low. Guidance is struggling to time these, but as they move through we will see shower and storm chances. In addition, we will need to keep an eye on southern stream energy over the weekend, with some potential for cyclogenesis near the Carolinas. Should that occur, it is possible moisture from that system could become involved in our weather. Finally, we will also have to watch the position of the upper low itself. Should it wobble far enough south, the cool air aloft would favor additional instability showers early next week, though the overall trend should be drier with time. So all in all, while it is difficult to time out individual features, the trends should be cooler weather than we've seen, and continued opportunities for occasional showers and storms, though perhaps more in the way of dry weather by early next week. Right now, favoring a mainly dry and seasonably warm day on Saturday given southerly flow ahead of an approaching front. However, the shower/storm risk will increase late day and evening at least in the western zones as the first shortwave rotates around the base of the upper low. Another shortwave should follow by Sunday, which may have a more widespread chance for showers and storms. Too early to gauge the potential for strong storms; it will probably depend mainly on the timing of the disturbances, though if nothing else the gradual cooling trend should help lower the overall severe weather risk. Monday and Tuesday should be the coolest days as the upper low makes its closest approach to us. Given the time of year, "cool" will still mean highs mainly into the low to mid 70s. With high pressure trying to build in from the west, these days should be mostly dry. However, as mentioned, if the upper low moves closer to over the top of us, we could see more in the way of cloudiness and afternoon showers. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Through this evening...Warm front draped across the area will lift northeast slowly this afternoon. Sub-VFR CIGs are holding tough near/northeast of the front but should gradually transition to VFR at the Philly terminals through 20z. Scattered storms will develop to our northwest this afternoon and move through the area between 21z and 04z. Brief restrictions are likely in proximity to storms, with strong wind gusts and hail possible. Coverage/timing remain a low-confidence forecast, but will continue to refine TAFs once convective evolution becomes clearer. Winds generally south or southwest 10 to 15 kts with higher gusts possible. Overnight...Conditions are expected to be VFR, though there is some chance of sub-VFR if winds slacken sufficiently. Winds generally westerly around 10 kts. Low confidence. Wednesday...Mainly VFR with a chance of storms late. Winds west to northwest in the morning becoming more southerly/southwesterly in the afternoon. Low confidence. OUTLOOK... Wednesday night...Generally VFR conditions expected, although showers and thunderstorms remain possible. Winds remain west to southwest 5-10 knots. Thursday-Thursday night...Generally VFR, except lower conditions possible with showers and thunderstorms Thursday afternoon and night. Southwest winds may gust 15-20 knots during the day Thursday, then become northwest overnight. Friday-Friday night...Generally VFR. Northwest may gust 15-20 knots early in the day. Saturday-Saturday night... Generally VFR Saturday with a southwest wind developing at 5 to 10 kt. Slight chance of a shower or thunderstorm late afternoon or overnight. Sunday... Scattered showers and tstms possible with associated restrictions. Light westerly winds. && .MARINE... South winds are nearing advisory criteria on the Atlantic waters, but conditions appear to be too marginal/brief for advisory issuance through tonight. Seas are generally expected to remain below 5 feet as well. Wind directions should be somewhat variable overnight and Wednesday, mainly becoming southeasterly by afternoon. Sub- advisory gusts/seas should continue. There is a chance of storms late this afternoon through late this evening and again late Wednesday afternoon. Strong/erratic gusts and locally higher waves should be expected in their proximity. Outlook... Wednesday night-Friday night...Conditions expected to remain below advisory levels through the period, although winds may gust around 20 knots at times. There is a chance of showers and thunderstorms each day, which could produce locally higher winds and waves should they occur. Saturday-Sunday...Winds and seas are expected to remain below SCA criteria for the weekend. Scattered showers and thunderstorms are possible especially Sunday. Rip Currents... There is a moderate risk for the formation of dangerous rip currents today. A long period easterly swell will continue through most of the day; however, winds will become more southerly during the afternoon. Despite the more southerly wind component, wind speeds will increase. This, combined with the long period easterly swell, should result in an elevated rip current risk. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...O'Brien Near Term...CMS Short Term...Robertson Long Term...O'Brien Aviation...CMS/Robertson/O'Brien Marine...CMS/Robertson/O'Brien
Hazardous Weather Outlook National Weather Service Mount Holly NJ 548 PM EDT Tue May 28 2019 DEZ001>003-MDZ008-012-015-019-020-NJZ007-009-015>019-021>023-027- PAZ054-055-060>062-070-071-101>106-292200- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Warren-Hunterdon-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 548 PM EDT Tue May 28 2019 ...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered strong to severe thunderstorms are possible late in the day both Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ001-008-010-012-013-020-292200- Sussex-Morris-Somerset-Middlesex-Western Monmouth-Ocean- 548 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...Tonight. Some thunderstorms this evening could be severe with locally damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered strong to severe thunderstorms are possible late in the day both Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-026-292200- Eastern Monmouth-Coastal Ocean- 548 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Tonight. Some thunderstorms this evening could be severe with locally damaging winds and large hail. There is a moderate risk for the development of dangerous rip currents through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ024-025-292200- Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic- 548 PM EDT Tue May 28 2019 ...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Delaware and southern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ450>455-292200- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 548 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Some thunderstorms this evening could produce locally strong wind gusts in excess of 34 knots and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-292200- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 548 PM EDT Tue May 28 2019 ...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
618 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL SINKING SPRING 40.33N 76.02W
05/28/2019 M1.00 INCH BERKS PA PUBLIC
&&
JEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
621 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 2 NNW NEW MORGAN 40.22N 75.91W
05/28/2019 M1.50 INCH BERKS PA PUBLIC
&&
JEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
622 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG CAERNARVON TWP 40.15N 75.88W
05/28/2019 BERKS PA 911 CALL CENTER
POSSIBLE TORNADO DAMAGE IN CAERNARVON TWP
AND MORGANTOWN WITH BUILDINGS AND HOMES
DAMAGED AND NUMEROUS TREES DOWN. TIME
ESTIMATED FROM RADAR.
&&
STAARMANNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
624 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO MORGANTOWN 40.16N 75.89W
05/28/2019 BERKS PA STORM CHASER
SIGNIFICANT ROOF AND TREE DAMAGE REPORTED IN
MORGANTOWN. TIME ESTIMATED FROM RADAR.
&&
JEOPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
630 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 2 NNW NEW MORGAN 40.22N 75.91W
05/28/2019 M1.50 INCH BERKS PA PUBLIC
0556 PM TSTM WND DMG CAERNARVON TWP 40.15N 75.88W
05/28/2019 BERKS PA 911 CALL CENTER
POSSIBLE TORNADO DAMAGE IN CAERNARVON TWP
AND MORGANTOWN WITH BUILDINGS AND HOMES
DAMAGED AND NUMEROUS TREES DOWN. TIME
ESTIMATED FROM RADAR.
0555 PM TORNADO MORGANTOWN 40.16N 75.89W
05/28/2019 BERKS PA STORM CHASER
SIGNIFICANT ROOF AND TREE DAMAGE REPORTED IN
MORGANTOWN. TIME ESTIMATED FROM RADAR.
0550 PM HAIL READING 40.33N 75.92W
05/28/2019 M1.00 INCH BERKS PA PUBLIC
0536 PM HAIL WYOMISSING 40.34N 75.96W
05/28/2019 E1.00 INCH BERKS PA PUBLIC
0536 PM HAIL WYOMISSING 40.33N 75.96W
05/28/2019 M1.75 INCH BERKS PA PUBLIC
0535 PM HAIL WYOMISSING 40.33N 75.96W
05/28/2019 E1.50 INCH BERKS PA PUBLIC
0533 PM HAIL 1 S WEST WYOMISSING 40.32N 75.99W
05/28/2019 E1.25 INCH BERKS PA COCORAHS
0532 PM HAIL WYOMISSING 40.33N 75.96W
05/28/2019 M0.88 INCH BERKS PA TRAINED SPOTTER
0530 PM HAIL SINKING SPRING 40.33N 76.02W
05/28/2019 M1.00 INCH BERKS PA PUBLIC
0530 PM HAIL SINKING SPRING 40.33N 76.01W
05/28/2019 E1.25 INCH BERKS PA PUBLIC
0510 PM HAIL ROBESONIA 40.35N 76.13W
05/28/2019 M0.75 INCH BERKS PA TRAINED SPOTTER
&&
JEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
633 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 1 N GLASGOW 39.62N 75.75W
05/28/2019 M0.70 INCH NEW CASTLE DE TRAINED SPOTTER
&&
JEOThe Dover AFB radar (KDOX), 92 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Report time estimated from radar.
Report time estimated from radar.
Report time estimated from radar.
A tree fell onto a tent at a church festival. The tree struck and injured a musician playing inside the tent at the time. Time estimated from radar.
A tree fell into a house on Duncan Road. Report time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2019Every state in 2019This day in weather historyWarnings in Delaware, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820373, 820374, 820375, 820376, 820377.